DESCRIPTIONPseudomembranous enterocolitis is a rare, severe illness in the small and large intestines. It usually follows 5 to 7 days after extensive gastrointestinal surgery and antibiotic treatment in a person who was debilitated before surgery. It is characterized by inflammation and tissue death of the lining membrane and deeper layers of the intestine. The large and small intestines are involved. Pesudomembranous enterocolitis can affect both sexes, all ages, but is more common in adults than children.
Appropriate health care includes:
Physician's monitoring of general condition and medications.
Hospitalization for intravenous nutrition and intensive care.
Self-care during convalescence after hospitalization.
SIGNS & SYMPTOMSWatery diarrhea (sometimes bloody) with abdominal cramps.
High white blood cell count.
Drop in blood pressure, sometimes to shock levels, with weak pulse and rapid heartbeat.
Nausea and vomiting.
Infection from bacteria, usually the germ clostridium difficile, which manufactures a toxin that causes the symptoms, or from the staphylococcus germ. These germs normally inhabit your child's intestinal tract. They cause enterocolitis when other normal bacteria of the intestinal tract have been killed by heavy use of broad-spectrum antibiotics. This upsets the bacterial balance of the intestinal tract. The illness usually occurs as a complication of surgery.
Recent surgery with a drop in blood pressure during surgery; kidney failure; obesity; poor nutrition; use of antibiotics, especially lincomycin, clindamycin, ampicillin, chloramphenicol, cephalosporins, penicillin, or sulfa drugs.
PREVENTING COMPLICATIONS OR RECURRENCENo specific preventive measures.
Your own observation of symptoms.
Medical history and physical exam by a doctor.
Biopsy (See Glossary) of the membrane lining of the large intestine through a colonoscope (See Glossary).
Note: A barium enema should not be administered to your child. It may cause intestinal perforation.
POSSIBLE COMPLICATIONSThe following occur only if the child's problem is not recognized and treated:
Shock and severe dehydration.
Peritonitis caused by perforation of the intestine.
Your child's symptoms will usually disappear in 1 to 2 weeks after the offending antibiotic is discontinued. A substitute antibiotic is usually not prescribed; the body's defense mechanisms must take over for the withdrawn antibiotic. The worst cases are fatal.
HOME CAREThe most important treatment is to discontinue use of the antibiotic causing the child's illness.
MEDICATIONYour doctor may prescribe:
-- Cholestyramine, vancomycin, or metronidazole to prevent secondary, non-bacterial infections that occur when the balance of intestinal organisms is upset.
-- High doses of cortisone for a short time to decrease inflammation.
Your child should not take anti-diarrheal drugs unless prescribed by the doctor. They may contribute to intestinal perforation.
Your child should rest in bed until all symptoms of the illness disappear. Flexing the legs often while in bed decreases the likelihood of deep-vein blood clots. The child can resume normal activities gradually.
DIET & FLUIDS
Intravenous nourishment will be necessary for your child at first, progressing to a liquid diet, to a soft diet, and finally to a normal diet.
OK TO GO TO SCHOOL?When signs of infection have decreased, appetite returns, and alertness, strength, and feeling of well-being will allow.
CALL YOUR DOCTOR IF
Your child has symptoms of pseudomembranous enterocolitis following intestinal surgery.
Symptoms return after treatment.
New, unexplained symptoms develop. Drugs used in treatment may produce side effects.